Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 44, NWS Goodland, KS

May 5, 2007Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 5, 2007, 12:14 AM CDT for Graham County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2007, 12:14 AM CDT (05:14 UTC)
Expired
May 5, 2007, 12:45 AM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 7:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2984 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:05 PM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, May 4, 3:05 PM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT FRI MAY 4 2007

.DISCUSSION...FOCUS OF THE FORECAST REMAINS ON POTENTIAL SEVERE
WEATHER OUTBREAK THIS AFTERNOON INTO THE OVERNIGHT HOURS THEN
AGAIN SATURDAY AFTERNOON AND EVENING.

.SHORT TERM (TONIGHT-MONDAY NIGHT)

TONIGHT...WARM FRONT LIFTS NORTH ACROSS THE AREA TONIGHT. SHOWERS
AND THUNDERSTORMS DEVELOP ALONG IT AND MOVE TOWARD THE NORTH.
SEVERE STORMS EXPECTED AS NOSE OF 80+KT UPPER JET MOVES INTO THE
AREA FROM THE SOUTHWEST AS UPPER LOW AND ASSOCIATED TROUGH MOVE
INTO WESTERN COLORADO. LOW LEVEL CLOUDINESS AND FOG WILL REDEVELOP
AS BOUNDARY LAYER RESATURATES. WILL NEED TO ADD MENTION OF FOG.

SATURDAY/SATURDAY NIGHT...LARGE PORTION OF UPPER LOW LIFTS
NORTHEAST INTO NORTHEAST CO/EASTERN WY CREATING AN ELONGATED UPPER
LOW AND ASSOCIATED TROUGH. SURFACE LOW REMAINS NEARLY STATIONARY
OVER FAR NORTH CENTRAL KS/SOUTH CENTRAL NE WITH A COLD FRONT
TRAILING THE LOW THROUGH THE CENTRAL OR EASTERN PORTIONS OF THE
TRI-STATE AREA. EXPECT ANOTHER ROUND OF STRONG TO SEVERE STORMS
GIVEN MODEST INSTABILITY/LITTLE INHIBITION/INCREASING UPPER JET
AND FAVORABLE UPPER DIVERGENCE. DURING THE OVERNIGHT HOURS DRY
SLOT WORKS INTO THE AREA. CURRENT THINKING IS BEST CHANCE OF
PRECIP WILL EXIST OVER THE FAR EASTERN CWA OVERNIGHT.

SUNDAY/SUNDAY NIGHT...WILL TREND TOWARD THE RUC13/GFS/ENSEMBLE SFC
SOLUTION WHICH PUSHES A COLD FRONT THROUGH THE ENTIRE AREA VS THE
NAM WHICH PUSHES THROUGH HALF OF THE AREA BY DAYS END. THE UPPER
PATTERN ISNT MUCH CLEARER WITH THE LARGE UPPER TROUGH AND/OR
TROUGH AXIS LINGERING ACROSS THE NORTHERN AND CENTRAL PLAINS. LOW
CONFIDENCE TEMP/POP/WX FORECAST AS THE DETAILS VARY BETWEEN THE
MODS. WILL HAVE HIGH CHANCE POPS DURING THE AFTERNOON WITH
TEMPERATURES GENERALLY IN THE 60S...MAYBE 70 OUT EAST.

MONDAY/MONDAY NIGHT...UPPER TROUGH AXIS EXTENDS FROM THE NORTHERN
PLAINS SOUTHWEST THROUGH THE HIGH PLAINS INTO THE SOUTHWEST STATES
WITH AMPLIFIED UPPER RIDGE AXIS ACROSS THE OHIO VALLEY AND
CALIFORNIA THROUGH MONTANA REGIONS. WILL CARRY SOME SLIGHT
CHANCE/LOW CHANGE POPS PER HPC GUIDANCE.

.LONG TERM (TUESDAY-FRIDAY)

MONDAYS UPPER TROUGH MOVES THROUGH THE AREA TUESDAY WITH SHORT
RANGE RIDGING BUILDING IN BEHIND FOR WEDNESDAY. FOR THURSDAY AND
FRIDAY BROAD UPPER LEVEL RIDGING TAKES HOLD OVER THE AREA.

TEMPERATURES SLOWLY WARM THROUGH THE PERIOD WITH HIGHS BY FRIDAY
IN THE LOW 80S. LITTLE IN THE WAY OF PRECIPITATION CHANCES AT THIS
TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, May 4, 11:46 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT FRI MAY 4 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT FRI MAY 4 2007 /1146 AM CDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE TRI STATE
REGION THIS AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE
DEVELOPS OVER THE AREA.

SKIES WILL GRADUALLY CLEAR THIS AFTERNOON ALLOWING FOR AN UNSTABLE
AIRMASS TO DEVELOP ACROSS THE AREA. A DEVELOPING SURFACE LOW WILL
FORCE A WARM FRONT NORTH ACROSS THE AREA OVERNIGHT...PROVIDING THE
FOCUS FOR THUNDERSTORMS. STRONG WIND SHEAR WILL COMBINE WITH
INSTABILITY TO ALLOW THUNDERSTORMS TO RAPIDLY BECOME SEVERE LATE
THIS AFTERNOON AND INTO TONIGHT. TORNADOES AND VERY LARGE HAIL
WILL BE THE PRIMARY THREAT THROUGH LATE TONIGHT.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...HEAVY RAIN WILL BE
POSSIBLE AS STORMS BEGIN TO TRACK OVER THE SAME
LOCATIONS....BRINGING THE POSSIBILITY OF LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MODERATE RISK OF SEVERE WEATHER EAST OF A LINE FROM
OBERLIN TO GOVE KANSAS SATURDAY AND SATURDAY NIGHT AND A SLIGHT
RISK WEST OF THAT LINE FOR THE REMAINDER OF THE TRI-STATE AREA.
SUPERCELL THUNDERSTORMS WITH FAVORABLE SHEAR PROFILES WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND TORNADOES.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH
WEDNESDAY. AT THIS TIME THE MAIN THREAT APPEARS TO BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THROUGH THE
EVENING.

JRM/FS

In the hours before

Special weather statement, May 4, 7:59 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT FRI MAY 4 2007

COZ090-091-050130-
KIT CARSON COUNTY-YUMA COUNTY-
659 PM MDT FRI MAY 4 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SEIBERT...OR 35 MILES WEST
OF BURLINGTON...AND MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 182 AND 192.

MENTZER
Special weather statement, May 4, 8:29 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT FRI MAY 4 2007

COZ090-050200-
YUMA COUNTY-
729 PM MDT FRI MAY 4 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPE...OR 37 MILES NORTHWEST OF
BURLINGTON...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 189.

MENTZER
Local storm report, May 4, 11:15 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             YUMA                    40.12N 102.72W
05/04/2007  M1.00 INCH       YUMA               CO   EMERGENCY MNGR

&&

CFOLTZ
Local storm report, May 4, 11:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             YUMA                    40.12N 102.72W
05/04/2007  E1.00 INCH       YUMA               CO   EMERGENCY MNGR

1035 PM     HAIL             YUMA                    40.12N 102.72W
05/04/2007  E1.25 INCH       YUMA               CO   TRAINED SPOTTER

1035 PM     HAIL             QUINTER                 39.07N 100.23W
05/04/2007  E0.50 INCH       GOVE               KS   LAW ENFORCEMENT

&&

CFOLTZ
Local storm report, May 4, 11:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1042 PM MDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             QUINTER                 39.07N 100.23W
05/04/2007  E0.75 INCH       GOVE               KS   LAW ENFORCEMENT

&&

CFOLTZ
Local storm report, May 4, 11:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 PM MDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             4 S YUMA                40.07N 102.72W
05/04/2007  E1.75 INCH       YUMA               CO   EMERGENCY MNGR

&&

CFOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:17 PM CDTSevere Thunderstorm WarningGLDGraham58 min
May 4, 11:29 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan61 min
May 5, 12:02 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton58 min
May 5, 12:56 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton24 min
May 5, 10:01 AM CDTWind AdvisoryGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 2 more12 hr
May 4, 9:02 PM CDTSevere Thunderstorm WarningGLDYuma58 min
May 4, 9:59 PM CDTTornado WarningGLDKit Carson31 min
May 4, 10:27 PM CDTTornado WarningGLDKit Carson33 min
May 4, 10:42 PM CDTTornado WarningGLDYuma48 min
May 4, 11:26 PM CDTTornado WarningGLDYuma34 min
May 4, 11:29 PM CDTSevere Thunderstorm WarningGLDKit Carson38 min
May 5, 12:01 AM CDTTornado WarningGLDYuma59 min
May 5, 1:06 PM CDTTornado WarningGLDYuma24 min
May 5, 1:29 PM CDTTornado WarningGLDYuma19 min
May 5, 12:25 AM CDTSevere Thunderstorm WarningGLDDundy65 min
May 5, 12:38 AM CDTTornado WarningGLDDundy35 min
May 5, 12:43 AM CDTSevere Thunderstorm WarningGLDRed Willow62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.